Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 80, NWS Binghamton, NY

July 11, 2006Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 11, 2006, 10:56 PM EDT for Luzerne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 10:56 PM EDT (02:56 UTC)
Expired
Jul 12, 2006, 1:00 AM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 120257
FFWBGM
PAC079-120500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 PM EDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 100 AM EDT

* AT 1054 PM EDT...VERY HEAVY RAIN WAS REPORTED IN NORTHEASTERN      
  LUZERNE COUNTY. SLOW MOVING THUNDERSTORMS...WITH TORRENTIAL        
  RAINFALL...WILL PERSIST OVER THE WARNED AREA THROUGH AT LEAST 1130 
  PM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYOMING...
  WEST WYOMING...WEST PITTSTON...SWOYERSVILLE...SHAVERTOWN...
  PITTSTON...HUGHESTOWN...FERN BROOK...EXETER...DUPONT...DALLAS AND
  AVOCA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4138 7601 4127 7599 4131 7571 4136 7575
      4141 7585

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 10:17 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 11, 10:17 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1017 PM EDT TUE JUL 11 2006

.SHORT TERM (TONIGHT-THURSDAY)...
UPDATE TO RAISE THE POPS FOR SCT CONVECTION ALREADY IN HALF OF CWA.
SHOWERS WILL KEEP GOING ALL NIGHT WITH INCREASING MOISTURE AND
FORCING AND INSTABILITY WANING SLOWLY. HEAVY RAINFALL COULD ALSO BE
A CONCERN LATE TONIGHT WITH SOME OF THESE EARLY THUNDERSTORMS
DROPPING A QUICK HALF INCH TO INCH.

QUIET A BROAD AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO OHIO
THIS AFTERNOON FROM THE NEXT SHORT WAVE.  SYSTEM IS NOT WELL
ORGANIZED BUT INCLUDES WEAK WARM FRONT AND WEAK SURFACE LOW
PRESSURE.  THIS AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL
MOVE INTO OUR AREA OVERNIGHT.  WEDNESDAY MORNING AND EARLY AFTERNOON
APPEAR TO BE THE BEST TIME FOR PERIODS OF HEAVY SHOWERS. BY LATE
AFTERNOON AND THE EVENING THE HEAVIER RAINFALL WILL LIFT EAST OF THE
AREA...LEAVING A LARGE PORTION OF THE REGION IN THE WARM SECTOR AND
CHC TSTMS. DRIER AIR WORKING INTO THE REGION ON THURSDAY WITH
CHC TSTMS. FOLLOWED MAVMOS TEMPS AND WINDS FOR MOST OF THE FCST
PERIOD.

SPS ISSUED FOR THE HEAVY RAIN/THUNDERSTORMS FOR WEDNESDAY AND
WEDNESDAY NIGHT. A LARGE PORTION OF THE REGION IS VERY SENSITIVE TO
HEAVY RAIN FROM LATE JUNE FLOODING. THE FOCUS OF OUR CONCERN IS THE
SMALL STREAMS THAT HAVE PROBLEMS WITH DEBRIS OR ARE SERIOUSLY
ERODED. RIVERS ARE EXPECTED TO STAY BELOW FLOOD STAGE...BUT
SIGNIFICANT WITHIN-BANK RISES CAN BE EXPECTED. -JFC
&&

.LONG RANGE (THURS NIGHT - TUESDAY)...
MOST OF THE EXTENDED PERIOD WILL FEATURE LARGE UPPER RIDGE OVER THE
EASTERN PART OF THE U.S. WITH RISING HEIGHTS. ABOVE NORMAL
TEMPERATURES FRIDAY THRU SUNDAY WITH 850MB TEMPERATURES AROUND +18
TO +20C WHICH WOULD GIVE MAX TEMPS AROUND 90 TO LOWER 90S. THIS
PATTERN WILL BREAK DOWN BY THE END OF THIS FORECAST PERIOD AS UPPER
TROF IS PROGGED TO RETURN TO THE EAST WITH LOWERING HEIGHTS. SHOULD
SEE DRY WEATHER UNTIL THE APPROACH OF THIS FEATURE MAINLY MONDAY NGT
INTO TUESDAY.
&&

.AVIATION (12/00Z TO 13/00Z)...
MAINLY VFR CONDITIONS ARE EXPECTED OVERNIGHT. ISOLATED SHOWERS AND
PATCHY LIGHT FOG/HAZE COULD BRING SOME BRIEF MVFR RESTRICTIONS THIS
EVENING AT KELM AND KAVP.

WEDNESDAY...EXPECT STEADIER RAIN TO DEVELOP EARLY (BETWEEN 10Z AND
14Z) OVER MOST OF OUR CENTRAL NY TAF SITES...WITH RESULTANT MVFR
CONDITIONS FOR MUCH OF THE DAY. AT KAVP...PRECIPITATION COULD HOLD
OFF UNTIL THE AFTERNOON...THEN BE MORE IN THE FORM OF OCCASIONAL
SHOWERS AND THUNDERSTORMS. EVEN HERE...THOUGH...LOOK FOR MVFR
VISIBILITY RESTRICTIONS IN THE MORNING DUE TO HAZE OR LIGHT FOG IN
THE MUGGY AIR.

ANOTHER ISSUE ON WEDNESDAY WILL BE DEVELOPING LOW-LEVEL WIND
SHEAR...ESPECIALLY BY AFTERNOON. FORECAST WIND PROFILES ARE SHOWING
THE POTENTIAL FOR SOUTH-SOUTHEAST SURFACE WINDS NEAR 10 KT TO VEER
SOUTHWESTERLY AND STRENGTHEN TO AROUND 40 KT BY THE TIME YOU GET TO
1.5 TO 2 KM AGL.  -MJ
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 11, 1:21 PM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT TUE JUL 11 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
121 PM EDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS ARE EXPECTED
WEDNESDAY AND WEDNESDAY NIGHT. THE RAIN WILL BE HEAVY AT TIMES
NEAR THE THUNDERSTORMS. THE BIGGEST CONCERN IS FOR RAPID RISES AND
FLOODING ON SMALL STREAMS...ESPECIALLY IN AREAS RECOVERING FROM FLOOD
DAMAGE. NO RIVER FLOODING IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 11, 9:37 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
937 PM EDT TUE JUL 11 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
937 PM EDT TUE JUL 11 2006

...MORE RAIN AND THUNDERSTORMS ARE HEADED FOR THE AREA...

A STORM SYSTEM OVER THE GREAT LAKES WILL PUSH RAIN AND SCATTERED
THUNDERSTORMS INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE
RAIN WILL BE HEAVY AT TIMES...ESPECIALLY NEAR THE THUNDERSTORMS.

THE BIGGEST CONCERN FROM THIS RAIN IS FOR RAPID RISES ON SMALL
STREAMS AND CREEKS. AT THIS TIME...IT DOES NOT LOOK LIKE THERE WILL
BE ENOUGH RAIN TO PUSH THE MAIN STEM RIVERS BACK ABOVE FLOOD STAGE...
ALTHOUGH SIGNIFICANT RISES BELOW FLOOD STAGE ARE LIKELY.

MANY AREA STREAM AND CREEK BEDS ARE IN POOR CONDITION AS A RESULT
OF THE MASSIVE FLOODING LATE LAST MONTH. THIS STREAM DAMAGE COULD
AGGRAVATE ANY SMALL STREAM FLOODING.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES ON THE UPCOMING RAIN. WATCHES AND WARNINGS MAY NEED TO BE
ISSUED LATER TONIGHT OR WEDNESDAY.

MORFORD
Special weather statement, Jul 11, 10:45 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 PM EDT TUE JUL 11 2006

PAZ044-047-120345-
LACKAWANNA PA-LUZERNE PA-
1045 PM EDT TUE JUL 11 2006

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN LUZERNE AND
LACKAWANNA COUNTIES...

* AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FERN BROOK...AND
  MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWOYERSVILLE AND KINGSTON AT 1050 PM EDT...
  CARVERTON AND WEST WYOMING AT 1055 PM EDT...
  EXETER AND WYOMING AT 1100 PM EDT...
  WEST PITTSTON AND HARDING AT 1105 PM EDT...
  DURYEA AND HUGHESTOWN AT 1110 PM EDT...
  AVOCA AND OLD FORGE AT 1115 PM EDT...
  GLENDALE AND OAKHILL AT 1120 PM EDT...
  MOOSIC AND WEST SCRANTON AT 1125 PM EDT...

EXPECT TORRENTIAL RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY SMALL
HAIL TO ACCOMPANY THIS STORM.

THIS STORM HAS THE POTENTIAL TO INTENSIFY FURTHER AND BECOME
SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:57 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more26 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.